Author(s): Ho KM, Yip CB, Duff O, Ho KM, Yip CB, Duff O
Abstract Share this page
Abstract BACKGROUND: It is uncertain whether reactive thrombocytosis is associated with an increased risk of venous thromboembolism. This study assessed the incidence of reactive thrombocytosis, defined as platelet count ≥ 500 × 10(9) L(-1) , at intensive care unit discharge and its association with subsequent venous thromboembolism. METHODS AND RESULTS: This cohort study involved linkage of routinely collected intensive care unit, laboratory, radiology and death registry data of critically ill patients admitted to the intensive care unit between January 2009 and March 2010. The census date for survival and radiologically confirmed venous thromboembolism was 31 October 2011. Of the 1446 patients who survived to intensive care unit discharge, 139 patients had reactive thrombocytosis (9.6\%, 95\% confidence interval [CI] 8.2-11.2\%). Twenty-nine patients developed venous thromboembolism after discharge (2\%, 95\% CI 1.4-2.9\%; 67 per 100 person-years, 95\% CI 45-97) and the median time to develop venous thromboembolism was 25 days (interquartile range 8-148). Reactive thrombocytosis was associated with an increased risk of subsequent venous thromboembolism (hazard ratio 5.3, 95\% CI 1.7-16.4), after adjusting for other covariates. Platelet counts explained about 34\% of the variability in the risk of venous thromboembolism and had a relatively linear relationship with the risk of venous thromboembolism when the platelet counts were > 400 × 10(9) L(-1) . Venous thromboembolism after intensive care unit discharge was associated with an increased risk of mortality (hazard ratio 2.0, 95\% CI 1.1-3.9), after adjusting for reactive thrombocytosis. CONCLUSIONS: Reactive thrombocytosis during the recovery phase of critical illness was associated with an increased risk of subsequent venous thromboembolism. © 2012 International Society on Thrombosis and Haemostasis.
This article was published in J Thromb Haemost
and referenced in Journal of Blood Disorders & Transfusion